Illinois, 2009

Damaging Winds and Lightning Strike in Illinois, August 17, 2009

August 17, 2009 · NWS ILX · 5 events in 3 counties and zones

An upper-level impulse in conjunction with a slow-moving cold front triggered scattered thunderstorms across central Illinois during the afternoon of August 17th. Despite modest instability, a few of the storms became severe and produced gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level impulse in conjunction with a slow-moving cold front triggered scattered thunderstorms across central Illinois during the afternoon of August 17th. Despite modest instability, a few of the storms became severe and produced gusty winds. One thunderstorm in Springfield produced a lightning strike which damaged a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 17, 11:34 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 17, 11:34 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1234 PM CDT MON AUG 17 2009

.DISCUSSION...
ISSUED 1012 AM CDT MON AUG 17 2009

FIRST BATCH OF RAIN HAS BEEN STEADILY DIMINISHING...AND IS LOCATED
JUST EAST OF I-55. REGIONAL RADAR MOSAICS CONTINUE TO SHOW
ANOTHER LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHERN THIRD OF MISSOURI.

MAIN CONCERN FOR TODAY INVOLVES RAIN CHANCES AND TEMPERATURES.

LATEST VISIBLE SATELLITE IMAGERY SHOWING SOME BREAKS IN THE CLOUD
COVER MOVING INTO WEST CENTRAL ILLINOIS. TEMPERATURES IN THE
WESTERN CWA CURRENTLY ONLY IN THE LOWER 70S BUT HAVE THE POTENTIAL
TO REBOUND QUICKLY IN THE SHORT TIME AVAILABLE BEFORE THE CLOUDS
REDEVELOP. EARLY MODELS CONTINUE TO SHOW THE RAIN SHIELD IN
MISSOURI PUSHING EASTWARD...ALBEIT IN A BIT OF A MORE WEAKENED
STATE. MEANWHILE...CLEARING SKIES ACROSS THE SOUTHEAST CWA WILL
LEAD TO MORE INSTABILITY IN THAT AREA...WITH THE NEW NAM BRINGING
CAPES UP TO AROUND 2500 J/KG WITH LITTLE CIN BY MID AFTERNOON.
OUTFLOW BOUNDARY FROM EARLIER RAIN AREA HAS ALREADY BEGUN TO FIRE
SCATTERED CONVECTION ALONG A DANVILLE TO BELLEVILLE LINE.

WILL MAKE NO CHANGES TO THE FLOOD WATCH AT THIS TIME...AS MORNING
PRECIP REPORTS INDICATE 1 TO 3 INCHES OF RAIN HAS FALLEN WEST OF A
GALESBURG TO SPRINGFIELD LINE. WILL NOT MAKE ANY CHANGES TO THE
ZONES EITHER AT THE MOMENT...ALTHOUGH HOURLY GRID UPDATES HAVE
ALREADY BEEN SENT.

GEELHART

&&

.AVIATION...
ISSUED 1233 PM CDT MON AUG 17 2009

MAIN CONCERNS FOR THIS TAF PERIOD INVOLVE THE FIRST 6-9 HOURS OF
THE FORECAST. AREA OF SHOWERS AND THUNDERSTORMS IN MISSOURI IS
PUSHING EASTWARD...AHEAD OF A SLOW MOVING COLD FRONT. TRIED TO
TIME THE MVFR CONDITIONS TO A 3-4 HOUR PERIOD DUE TO LOWER
VISIBILITIES AND CEILINGS. BULK OF SHOWERS/STORMS SHOULD BE EAST
OF THE TAF SITES BY 00Z...BUT WILL LINGER NEAR KCMI FOR A COUPLE
MORE HOURS.

AFTERWARD...HAVE SOME CONCERNS FOR MVFR VISIBILITIES OVERNIGHT AS
WINDS BECOME LIGHT. POTENTIAL EXISTS FOR ANOTHER ROUND OF
SHOWERS/STORMS TUESDAY MORNING...BUT THIS IS CURRENTLY FORECAST BY
THE MODELS TO REMAIN JUST SOUTH OF THE TAF SITES.

GEELHART

&&

.PREV DISCUSSION...
ISSUED 242 AM CDT MON AUG 17 2009

AN EXTENDED PERIOD OF WET WEATHER IS IN STORE ACROSS CENTRAL
ILLINOIS...WITH DAILY RAIN CHANCES FROM TODAY THROUGH THURSDAY.

06Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM THE UPPER
PENINSULA OF MICHIGAN SOUTHWESTWARD INTO EASTERN KANSAS. VERY MOIST
AIRMASS IN PLACE AHEAD OF THE BOUNDARY...AS EVIDENCED BY DEWPOINTS
AROUND 70 DEGREES AS FAR NORTH AS EASTERN WISCONSIN. MCS HAS
DEVELOPED AHEAD OF THE FRONT ACROSS NORTHWEST ILLINOIS/NORTHERN
MISSOURI AND IS BEGINNING TO PUSH E/NE INTO WEST-CENTRAL ILLINOIS.
ALOFT...DEEP UPPER LOW IS SPINNING OVER SOUTHERN MANITOBA...WHILE
BROAD SOUTHWESTERLY FLOW PREVAILS ACROSS THE PLAINS AND MIDWEST.

SHORT TERM...TODAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE TO BUILD ALONG NOSE OF 30KT LLJ EARLY
THIS MORNING...THEN SLOWLY MOVE EASTWARD INTO CENTRAL ILLINOIS.
LOCALLY HEAVY RAINFALL WILL BE LIKELY WITH THESE STORMS...ESPECIALLY
ACROSS LOCATIONS WEST OF I-55. ADDITIONAL SHOWERS/STORMS WILL BLOSSOM
AS THE DAY GOES ON...WITH POTENTIAL FOR SEVERE WEATHER DEVELOPING
ALONG OUTFLOW BOUNDARY LEFT BEHIND BY MORNING CONVECTION. EXACT
LOCATION OF THIS MESOSCALE BOUNDARY AND EXTENT OF DESTABILIZATION
REMAIN IN QUESTION...HOWEVER HEAVY RAIN THREAT IS APPARENT. BASED
ON RADAR TRENDS AND 00Z NAM-WRF OUTPUT...WILL INCREASE POPS TO
CATEGORICAL ALONG AND NORTH OF I-72 TODAY...WITH LIKELY OR HIGH
CHANCE POPS FURTHER SOUTH TOWARD I-70.

MODELS SUGGEST EMPHASIS FOR HEAVY RAIN WILL BEGIN TO SHIFT
SOUTHWARD TONIGHT...AS AFTERNOON/EVENING CONVECTION SINKS
SOUTHEASTWARD INTO SOUTHERN ILLINOIS. WILL CARRY LIKELY POPS
DURING THE EVENING...DROPPING TO CHANCE POPS AFTER MIDNIGHT. EVEN
THOUGH SYNOPTIC COLD FRONT NEVER CLEARS THE AREA...MAIN FOCUS FOR
CONVECTION ON TUESDAY WILL BE ALONG OLD OUTFLOW BOUNDARY FROM THE
PRIOR NIGHTS STORMS...WHICH WILL LIKELY LIE SOMEWHERE IN THE OHIO
RIVER VALLEY. WILL THEREFORE REMOVE RAIN CHANCES ACROSS THE
NORTHERN KILX CWA TUESDAY/TUESDAY NIGHT...WITH LOW POPS CONTINUING
FURTHER SOUTH. NEXT UPPER WAVE APPROACHES FROM THE WEST ON
WEDNESDAY...ONCE AGAIN ACTIVATING THE STALLED FRONTAL BOUNDARY
ACROSS CENTRAL ILLINOIS. WILL THEREFORE CARRY 40 POPS ACROSS THE
BOARD.

LONG TERM...THURSDAY THROUGH SUNDAY

A STRONG UPPER LOW DIVING SOUTHEASTWARD OUT OF CANADA WILL PUSH A
STRONG COLD FRONT TOWARD CENTRAL ILLINOIS WEDNESDAY NIGHT INTO
THURSDAY. MODELS HAVE CONSISTENTLY SHOWN THIS FEATURE FOR THE PAST
SEVERAL RUNS...SO CONFIDENCE IS GROWING THAT AN ENHANCED CHANCE
FOR SHOWERS/STORMS EXISTS DURING THIS TIME FRAME. WILL MAINTAIN
LIKELY POPS ALONG AND WEST OF I-55 WEDNESDAY NIGHT...THEN FURTHER
EAST ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS ON THURSDAY. FRONT
WILL QUICKLY CLEAR THE AREA THURSDAY AFTERNOON...RESULTING IN
COOLER AND DRIER CONDITIONS THURSDAY NIGHT THROUGH NEXT WEEKEND.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-
036>038-040>043-047>051.

&&
Hazardous weather outlook, Aug 17, 10:47 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT MON AUG 17 2009

ILZ027>031-036>038-040>043-047>051-181200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1147 AM CDT MON AUG 17 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...ALONG AND WEST OF I-55.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL PERSIST INTO TONIGHT...AS A SLOW MOVING
FRONTAL BOUNDARY PUSHES INTO THE REGION. HEAVY RAINFALL IS POSSIBLE
WITH THE STRONGER STORMS AND THIS MAY POSE A THREAT OF FLASH
FLOODING. HOWEVER...SEVERE THUNDERSTORM CHANCES ARE LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SLOW MOVING FRONTAL BOUNDARY AND A SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO BRING PERIODIC CHANCES OF
THUNDERSTORMS TO THE REGION FROM TUESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION THROUGH TONIGHT IS NOT ANTICIPATED AT THIS
TIME.

ILZ044>046-052>057-061>063-066>068-071>073-181200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
1147 AM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHEAST ILLINOIS...EAST OF I-55.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH
TONIGHT...AS A SLOW MOVING FRONTAL BOUNDARY PUSHES INTO THE REGION.
HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER STORMS. SOME OF THE
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL AS WELL...BUT NO
WIDESPREAD SEVERE WEATHER IS CURRENTLY EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SLOW MOVING FRONTAL BOUNDARY AND A SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO BRING PERIODIC CHANCES OF
THUNDERSTORMS TO THE REGION FROM TUESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Local storm report, Aug 17, 9:36 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1036 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SW ATHENS             39.94N 89.75W
08/17/2009  M1.54 INCH       MENARD             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       2 N ATHENS              39.99N 89.72W
08/17/2009  M1.74 INCH       MENARD             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       JACKSONVILLE            39.73N 90.23W
08/17/2009  M1.90 INCH       MORGAN             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       LEWISTOWN               40.40N 90.16W
08/17/2009  M1.58 INCH       FULTON             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       MARIETTA                40.50N 90.39W
08/17/2009  M2.10 INCH       FULTON             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       2 SW PETERSBURG         39.99N 89.88W
08/17/2009  M2.53 INCH       MENARD             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       WINCHESTER              39.63N 90.46W
08/17/2009  M3.02 INCH       SCOTT              IL   CO-OP OBSERVER

            24-HOUR TOTAL

0200 AM     HEAVY RAIN       BROADLANDS              39.91N 88.00W
08/17/2009  M2.81 INCH       CHAMPAIGN          IL   MESONET

            COCORAHS REPORT

0800 AM     HEAVY RAIN       3 SW EMDEN              40.27N 89.53W
08/17/2009  M2.04 INCH       LOGAN              IL   MESONET

            24-HOUR TOTAL. COCORAHS REPORT

0900 AM     HEAVY RAIN       5 NW ATLANTA            40.31N 89.30W
08/17/2009  M2.00 INCH       LOGAN              IL   MESONET

            COCORAHS REPORT

0600 AM     HEAVY RAIN       MURRAYVILLE             39.58N 90.25W
08/17/2009  M1.91 INCH       MORGAN             IL   MESONET

            COCORAHS REPORT

0630 AM     HEAVY RAIN       WAVERLY                 39.59N 89.95W
08/17/2009  M1.55 INCH       MORGAN             IL   MESONET

            COCORAHS REPORT

&&

GEELHART

The radar

The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 17, 1:46 PM CST to 1:47 PM CST
Where
Cass County, Bluff Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.980, -90.350

A tree was blown down in Bluff Springs.

Thunderstorm Wind, Cass

When
August 17, 1:55 PM CST to 1:56 PM CST
Where
Cass County, Virginia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.950, -90.220

A tree was blown down in Virginia.

Thunderstorm Wind, Logan

When
August 17, 2:56 PM CST to 2:57 PM CST
Where
Logan County, New Holland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.180, -89.580

A power line was blown down in New Holland.

Thunderstorm Wind, Logan

When
August 17, 3:20 PM CST to 3:21 PM CST
Where
Logan County, 0.8 mi N of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
NWS Employee
Coordinates
40.162, -89.371

A 2-foot diameter tree was blown onto a house in Lincoln. The tree was partially dead.

Lightning, Sangamon

When
August 17, 3:30 PM CST
Where
Sangamon County, 1.21 mi ENE of Mildred
Property damage
$30,000
Reported by
Newspaper
Coordinates
39.778, -89.629

A house in the city of Springfield was struck by lightning, which caused a fire in the upper level of the structure. Four people were in the house, but they all escaped without injury. The damage was confined to the attic and rooms on the second floor of the house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192274, 192275, 192276, 192277, 195149.